Illinois, 2003Tornado and Damaging Wind in Illinois, August 31, 2003
August 31, 2003 · NWS ILX · 2 events in 2 counties and zones
1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 31, 1:22 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 31, 1:22 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
222 PM CDT SUN AUG 31 2003
LATEST SURFACE ANALYSIS HAD WARM FRONT EXTENDING FROM THE SOUTHERN
PLAINS...TO JUST NORTH OF SAINT LOUIS...TO JUST NORTH OF
LAWRENCEVILLE. MAIN CONCERNS THROUGH THE PERIOD REVOLVE AROUND THE
SHOWERS/STORMS THAT WILL FORM IN THE VICINITY OF THIS BOUNDARY AND
HOW MUCH PRECIPITATION WILL FALL.
12Z MODELS IN REASONABLE AGREEMENT...THOUGH NONE OF THEM SEEM TO
HAVE A VERY GOOD HANDLE ON THE CURRENT OR PAST QPF LAYOUT. THE ETA
IS A BIT SLOWER WITH THE DEPARTURE OF THE FRONT ON TUESDAY AND THIS
SEEMS MORE REASONABLE GIVEN THE REMNANTS OF TS GRACE THAT WILL BE
MOVING UP THE BOUNDARY. GUIDANCE TEMPERATURES CLOSE...THOUGH
PROBABLY A BIT WARM TOMORROW GIVEN THE RAIN THAT WILL BE AROUND.
TONIGHT INTO MONDAY NIGHT...WET...THIS WORD PRETTY MUCH SUMS UP THE
FORECAST OVER THE NEXT 24 TO 36 HOURS. FRONTAL BOUNDARY WILL MAKE
SLOW NORTHWARD PROGRESS THROUGH ILLINOIS DURING THE PERIOD. ABUNDANT
MOISTURE REMAINS IN PLACE...WITH SHARP LOW/MID LEVEL THETA E RIDGING
IN PLACE AND PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES.
DYNAMIC FORCING IS PRETTY GOOD AS WELL...WITH PERIODIC SHORT WAVE
ENERGY RIDING ALONG THE BOUNDARY FROM A BROADER WAVE IN THE CENTRAL
PLAINS. ALSO...WE WILL REMAIN IN A BROAD AREA OF UPPER DIVERGENCE AT
THE RRQ OF AN 80+ KT UPPER JET AND GOOD MOIST ISENTROPIC ASCENT IS
NOTED PER 310K SURFACE (WITH CONDENSATION PRESSURE DEFICITS BELOW 30
MB AND MIXING RATIOS OF 8 G/KG). IT WILL ALSO BE INTERESTING TO SEE
HOW MUCH TROPICAL MOISTURE WE WILL BE ABLE TO TAP. SO...WILL
CONTINUE WITH CATEGORICAL CHANCES FOR SHOWERS/THUNDERSTORMS TONIGHT
AND MONDAY...TAPERING THEM OFF MONDAY NIGHT FROM NORTHWEST TO
SOUTHEAST AS FORCING/BOUNDARY BEGIN TO PULL EAST. ALL OF ILX
FORECAST AREA WILL BE IN A FLOOD WATCH TONIGHT AND MONDAY.
TUESDAY...FRONT WILL LIKELY STALL OUT OVER SOUTHERN ILLINOIS AS THE
REMNANTS OF TS GRACE LIFT INTO THE LOWER MISSISSIPPI VALLEY FROM
TEXAS. WILL MAINTAIN CURRENT CHANCE OF SHOWERS/STORMS IN THE EAST TO
COVER ACTIVITY THAT FORMS/REMAINS OVER LINGERING BOUNDARY.
WEDNESDAY...BEST FORCING WITH NEXT NORTHERN STREAM SHORT WAVE STILL
LOOKS TOO FAR NORTH (ACROSS LAKE SUPERIOR) TO BRING ANY
PRECIPITATION TO CENTRAL AND SOUTHEAST ILLINOIS. ALSO...WAVE WILL BE
MOISTURE STARVED WITH CURRENT FRONTAL BOUNDARY STILL LINGERING OVER
THE TENNESSEE VALLEY. WILL DROP CURRENT AFTERNOON OF SHOWERS/STORMS
IN ZONES/GRIDS.
THURSDAY THROUGH SUNDAY...MODEL AGREEMENT ONLY FAIR THIS RUN...
THOUGH THE DISAGREEMENTS SHOULD ONLY HAVE MINOR REPERCUSSIONS FOR
ILX FORECAST AREA. TROF AXIS FROM SYSTEM ON WEDNESDAY IS EXPECTED TO
BE JUST EAST OF ILLINOIS BY THURSDAY...WITH HIGH PRESSURE IN PLACE
AT THE SURFACE. HOW LONG THIS TROF AXIS STAYS IN THE VICINITY IS
STILL UP FOR DEBATE...BUT WE SHOULD BE DRY INTO SATURDAY REGARDLESS
OF THE SOLUTION. ANOTHER PIECE OF ENERGY DROPS INTO THE MEAN EASTERN
NORTH AMERICA TROF FOR SATURDAY AND SUNDAY...BUT THE ASSOCIATED
FORCING APPEARS TOO FAR NORTH AND THE SYSTEM TOO MOISTURE STARVED TO
CARRY A CHANCE OF PRECIPITATION AT THIS TIME. TEMPERATURES THROUGH
THE PERIOD SHOULD CONTINUE AT OR SLIGHTLY BELOW SEASONAL NORMALS.
.ILX...FLOOD WATCH TONIGHT AND MONDAY...
ILZ027>031-036>038-040>057-061>063-066>068-071>073-
BAKHazardous weather outlook, Aug 31, 2:35 PM CST, 39 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
335 PM CDT SUN AUG 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
A WARM FRONT STRETCHING FROM SOUTHWESTERN MISSOURI THROUGH SOUTHERN
ILLINOIS AND NORTHERN KENTUCKY...WILL CONTINUE TO BE THE FOCAL POINT
FOR SHOWER AND THUNDERSTORM DEVELOPMENT TONIGHT. THE FRONT WILL
SLOWLY MOVE TO THE NORTH...LIFTING THE PRECIPITATION THROUGH CENTRAL
ILLINOIS. THE PRIMARY THREAT WITH THE STORMS WILL BE HEAVY RAINFALL.
AS A RESULT...A FLOOD WATCH IS IN EFFECT FOR ALL OF CENTRAL AND
SOUTHEAST ILLINOIS TONIGHT. THE THUNDERSTORMS ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS...BUT AN ISOLATED SEVERE THUNDERSTORM IS STILL
POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FRONTAL BOUNDARY WILL REMAIN OVER ILLINOIS THROUGH EARLY TUESDAY
WITH SHOWERS AND THUNDERSTORMS OVER MOST OF CENTRAL AND SOUTHEAST
ILLINOIS. THE PRIMARY THREAT WITH THE STORMS WILL BE HEAVY RAINFALL.
AS A RESULT...A FLOOD WATCH IS IN EFFECT MONDAY FOR ALL OF CENTRAL
AND SOUTHEAST ILLINOIS. HOWEVER...SOME SEVERE THUNDERSTORMS MAY BE
POSSIBLE ALONG AND EAST OF A PARIS TO MATTOON TO EFFINGHAM LINE ON
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:
HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.
BARNES/BAK
Tornado, Christian
- When
- August 31, 3:14 PM CST to 3:25 PM CST
- Where
- Christian County, 6 mi SW of Owaneco
- Rating
- F1
- Path length
- 5 mi
- Path width
- 100 yd
- Reported by
- STORM CHASER
- Coordinates
- 39.417, -89.283
A tornado touched down southwest of Owaneco. It was on the ground for 5 miles. The only damage reported was to the roof of a barn. No injuries were reported.
Thunderstorm Wind, Clark
- When
- August 31, 4:22 PM CST
- Where
- Clark County, 1 mi N of West Union
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- STORM CHASER
- Coordinates
- 39.233, -87.667
Several trees were blown down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 31, 20031 death · 1 injured · 1 event
- Flash Flood in Kansas, August 31, 20031 death · 1 event
- Rip Current in Florida, August 31, 20031 death · 1 event
- Rip Current in Florida, August 31, 20031 death · 1 event
- Rip Current in Alabama, August 31, 20031 death · 1 event
- Lightning Strike in Georgia, August 31, 20031 death · 1 event
- Heavy Rain in North Carolina, August 31, 2003$100,000 · 1 event
- Flash Flooding and Lightning Strike in North Carolina, August 31, 2003$50,000 · 4 events
- Lightning Strike in North Carolina, August 31, 2003$50,000 · 1 event
- Damaging Wind in Louisiana, August 31, 2003$30,000 · 52 kt wind · 1 event
- Flash Flooding in Texas, August 31, 2003$12,000 · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 31, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377531, 5377532.